MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 0 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 0 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71332752
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Discomfort (2330); Injury (2348)
Date of Event 08/31/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient presented to the surgeon due to increase discomfort to her hip where she had a total hip replacement a year ago.An x-ray of her hip shows that the outer metal ring from the r3 constrained liner has broken off.Xray attached.As this outer ring does not affect the locking mechanism of the liner to the cup and the hip is still quite stable, the surgeon decided to leave it as revision surgery may pose bigger risks.The surgeon will continue to monitor closely changing and if the discomfort increase it will be performed a possible revision surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that the patient presented to the surgeon due to increase discomfort to her hip where she had a total hip replacement a year ago.An x-ray of her hip shows that the outer metal ring from the r3 constrained liner has broken off.Xray attached.As this outer ring does not affect the locking mechanism of the liner to the cup and the hip is still quite stable, the surgeon decided to leave it as revision surgery may pose bigger risks.The surgeon will continue to monitor closely changing and if the discomfort increase it will be performed a possible revision surgery.The surgeon blames the device.The patient did not suffer any pre-existing conditions that may have contributed to the event.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms based on the documentation provided, there has been no notification of surgical intervention due to the related event.The root cause of the reported event could not be definitively concluded and the fractured ring currently remains in-vivo, as the surgeon felt ¿revision may pose bigger risks¿ and the construct remains ¿quite stable¿.The patient impact beyond the reported increased discomfort and fractured ring could not be determined, as a future surgical procedure may be performed if benefits outweigh the risks.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch for the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
R3 0 DEG XLPE ACET LNR 36MM X 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10589307
Report Number1020279-2020-04871
Device Sequence Number3028647
Product Code JDI
UDI-Device Identifier03596010597984
UDI-Public03596010597984
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71332752
Device Catalogue Number71332752
Device Lot Number19AM15732
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/31/2020
Supplement Date Received by Manufacturer08/31/2020
06/24/2021
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date09/29/2020
06/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;